0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Sertraline-Induced Hyponatremia and Seizures in Old Age
Kalmane S. Shubrata, MBBS; Janardhanan C. Narayanaswamy, M.D.; Biju Viswanath, M.D.; Vidyendaran Rudhran, D.P.M.; Channapattana R. Chandrasekhar, D.P.M., M.D.; Suresh Bada Math, M.D., D.N.B., PGDMLE, PGDHRL
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E47-E47. doi:10.1176/appi.neuropsych.11030065
View Author and Article Information

Dept. of Psychiatry
National Institute of Mental Health and Neurosciences (NIMHANS)
Bangalore, India

Correspondence: Janardhanan C Narayanaswamy, NIMH and Neurosciences (NIMHANS), Bangalore, India; e-mail: jairamnimhans@gmail.com

To the Editor: Numerous case reports and observational studies have reported hyponatremia associated with selective serotonin reuptake inhibitor (SSRI) use.1 Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is postulated to be the cause of hyponatremia with SSRIs.2 Here, we present the case of an elderly gentleman developing hyponatremia and generalized convulsions immediately after initiation of sertraline treatment.

“MR. K,” a 64-year-old gentleman was admitted with complains of recent memory deficits, apathy, and impairment in activities of daily living over the last 4 months. On evaluation, he was found to have a history of depressive symptoms such as sad mood, lack of interest, anhedonia, easy fatigability, poor sleep quality, lack of confidence, death wishes, and depressive cognitions in relation to stressors before the onset of these problems. He had no history of vascular risk factors. There was no past history suggestive of head injury or seizures. He had a body mass index (BMI) of 20.1. Investigations on the day of admission were as follows: serum sodium: 138 meq/liter; serum potassium: 5.3 meq/liter; random blood glucose: 83 mg/dl; blood urea: 21 mg/dl; serum creatinine: 0.80 mg/dl; and normal liver-function values. Thyroid-function test and vitamin b12 assay were within normal limits. ECG did not reveal any abnormality. Computed tomography of the brain was normal except for mild age-related cortical atrophy. A comprehensive neurology evaluation did not suggest any evidence of abnormality or focal signs. A diagnosis of depressive pseudo dementia was made and the patient was started on tablet sertraline 25 mg per day for 2 days and subsequently 50 mg per day. The patient was noticed to be taking adequate fluids and food during the inpatient stay. On the fourth day of treatment initiation, he developed generalized tonic clonic seizure. Blood was sent for examination of biochemical parameters. The biochemistry report showed serum sodium level of 115 meq/liter. He was treated immediately with a loading dose of phenytoin for the management of generalized convulsions, hydric restriction, and sodium chloride infusion. Given the absence of any other risk factors to precipitate hyponatremia in this patient, a possibility of sertraline-induced hyponatremia was considered. The suspected offending drug was withheld, and the serum sodium values were serially monitored. The patient did not develop any further convulsions and became clinically better in 2 days. The sodium value reached normal level of 134 meq/liter on the fourth day.

Hyponatremia due to sertraline has been reported earlier either in isolation or in conjunction with other medications.35 Hyponatremia due to SSRIs develops in a wide range of 3 to 120 days of treatment initiation and is usually reversible between 2 days to 1 month of withholding the SSRI.6 Risk factors implicated for the development of hyponatremia include old age, female gender, and a low BMI.6 The patient in this report is an elderly person with low BMI; thus having potential risk factors for the condition. Hence, a close and serial monitoring of the sodium levels in patients with this profile is essential to prevent this adverse condition.

Jacob  S;  Spinler  SA:  Hyponatremia associated with selective serotonin-reuptake inhibitors in older adults.  Ann Pharmacother 2006; 40:1618–1622
[PubMed]
[CrossRef]
 
Woo  MH;  Smythe  MA:  Association of SIADHwith selective serotonin reuptake inhibitors.  Ann Pharmacother 1997; 31:108–110
[PubMed]
 
Bouman  WP;  Johnson  H;  Trescoli-Serrano  C  et al:  Recurrent hyponatremia associated with sertraline and lofepramine.  Am J Psychiatry 1997; 154:580
[PubMed]
 
Kessler  J;  Samuels  SC:  Sertraline and hyponatremia.  N Engl J Med 1996; 335:524
[PubMed]
[CrossRef]
 
Raphael  K;  Tokeshi  J:  Hyponatremia associated with sertraline and fluoxetine: a case report.  Hawaii Med J 2002; 61:46–47
[PubMed]
 
Liu  BA;  Mittmann  N;  Knowles  SR  et al:  Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: a review of spontaneous reports.  CMAJ 1996; 155:519–527
[PubMed]
 
References Container
+

References

Jacob  S;  Spinler  SA:  Hyponatremia associated with selective serotonin-reuptake inhibitors in older adults.  Ann Pharmacother 2006; 40:1618–1622
[PubMed]
[CrossRef]
 
Woo  MH;  Smythe  MA:  Association of SIADHwith selective serotonin reuptake inhibitors.  Ann Pharmacother 1997; 31:108–110
[PubMed]
 
Bouman  WP;  Johnson  H;  Trescoli-Serrano  C  et al:  Recurrent hyponatremia associated with sertraline and lofepramine.  Am J Psychiatry 1997; 154:580
[PubMed]
 
Kessler  J;  Samuels  SC:  Sertraline and hyponatremia.  N Engl J Med 1996; 335:524
[PubMed]
[CrossRef]
 
Raphael  K;  Tokeshi  J:  Hyponatremia associated with sertraline and fluoxetine: a case report.  Hawaii Med J 2002; 61:46–47
[PubMed]
 
Liu  BA;  Mittmann  N;  Knowles  SR  et al:  Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: a review of spontaneous reports.  CMAJ 1996; 155:519–527
[PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 15.  >
APA Practice Guidelines > Chapter 16.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 27.  >
Topic Collections
Psychiatric News
PubMed Articles